Over-the-Counter Medicines

Search by Format
Search by Type
Sort By
Search by Keyword
2022 ACMT Board Review Course - On Demand
Prepare for your MedTox Board Exam with ACMT
National Case Conference - March 2022
1. A 62-year-old man and a 59-year-old woman present together with eye burning, conjunctival injection, and decreased visual acuity the morning after attending a family fish fry. 2. A toddler, found with a bottle of crafting material by their mother, presents with drooling and progressive oropharyngeal edema. 3. A 56-year-old man, found altered in his garage, now complains of sudden vision loss after a miscalculated ingestion.
National Grand Rounds - December 2021
Cardiac Glycosides Poisoning : How to Optimize Digoxin Antibody Use?
Addiction Toxicology Case Conference - December 2021
Update in Novel Psychoactive Substances (NPS) and Drug Adulteration - Case Discussion
National Case Conference - September 2021
1. A 36-year-old man reports nausea, vomiting, and diarrhea after using an over-the-counter remedy for toothache. 2. A 35-year-old and a 20-year-old are found collapsed in a tanker. The younger patient is pronounced dead on scene and the older patient is transported to the hospital unconscious. He is noted to be covered in a "liquidy black silt." 3. A 62-year-old with end-stage liver disease presents with critical hyperkalemia a week after starting a new medication.
Addiction Toxicology Case Conference - September 2021
Alcohol Use Disorder – Harm Reduction and Ambulatory Detoxification
National Case Conference - March 2021
1. A 15-year-old girl with depression and recent prior overdose arrives at a local hospital with seizures. An ECG shows a wide QRS (125 ms) with RBBB and QTc 495 ms. 2. A 17-year-old girl is found unresponsive with urinary incontinence next to an empty bottle of an over-the-counter medication. She is intubated by the paramedics. On arrival to the ED her vitals signs are: BP, 118/72 mmHg, P, 117/min; RR, 22/min; T, 97.2F; O2 sat 96%. An ECG is notable for a QRS of 106 msec and a QTc of 560 msec. 3. A 59-year-old HIV-positive man presents to the ED with seizures, shock, and agonal breathing. Fingerstick glucose is undetectable in the field. His vital signs on arrival: BP, 59/35 mmHg; HR, 79/min; RR, 6/min; T, 97.6F; O2 sat, 94%. The patient is intubated and fluid resuscitated.
ACMT Highlights Tox-in-Ten: Episode 21
ACMT members Gillian Beauchamp, MD, and Elizabeth (Elissa) Moore, DO deliver evidence-based medical toxicology core content and trending topics in easily digestible bites. Visit toxinten.com and follow on Twitter @toxinten.
ACMT Highlights Tox-in-Ten: Episode 19
ACMT members Gillian Beauchamp, MD, and Elizabeth (Elissa) Moore, DO deliver evidence-based medical toxicology core content and trending topics in easily digestible bites. Visit toxinten.com and follow on Twitter @toxinten.
National Journal Club - September 2020
This month's topic is Fomepizole and Acetaminophen. The articles will be reviewed by the Washington University Medical Toxicology Program, led by Dr. Christopher Hoyte.
National Case Conference - August 2020
1. A 25-year-old man is brought into the ED after a witnessed cardiac arrest in the setting of smoking an unknown drug. He is noted to have severe hyperthermia. 2. An 85-year-old woman presents to the ED with dysphagia after unintentionally drinking a small amount of homemade hand sanitizer. 3. A 59-year-old woman develops amnesia and shoulder numbness after taking a pill for a headache. Her initial vital signs are: BP, 178/116 mmHg; HR, 82/min; RR, 16/min; Temp, 98.0F; O2 Sat, 97% on RA
National Case Conference - December 2018
1. A 51-year-old man on methadone maintenance is brought to the ED unresponsive. Examination revealed episodes of desaturation, hypoventilation, and pinpoint pupils, all of which respond to naloxone. 2. A 31-year-old woman with a history of substance abuse is found unresponsive and pulseless in a department store near the electronics section. Bystander CPR was initiated and electrical defibrillation was successful in restoring spontaneous circulation. 3. A 31-year-old woman states she ingested a large amount of acetaminophen 1-2 hours prior to arrival to the ED. An initial serum APAP, ASA, and ETOH concentration are negative. A repeat APAP concentration obtained 8 hours later is 200 mcg/mL.
National Case Conference - June 2018
1. A 28-year-old woman in an inpatient psychiatric facility receives lorazepam (8 mg total), diphenhydramine, haloperidol, olanzapine, and ziprasidone over one day for worsening psychosis. She is sent to the ED with hyperthermia, tachycardia, and abnormal movements. 2. A 23-year-old man presents to the ED awake and alert with vomiting after ingesting an herbal product in a suicide attempt. His vital signs on arrive are: BP, 127/77 mmHg; HR, 83/min; RR, 16/min; T, 97.8F. 3. A 79-year-old woman presents to the emergency department with back pain after a fall. A large hematoma is noted on her left/right flank.
National Case Conference - April 2018
1. A 52-year-old woman presents to the ED with confusion and a pH of 6.8 after starting a new dietary supplement. 2. A 43-year-old man presents to the ED with dyspnea, cough productive of maroon-colored sputum, and palpitations 3 days after cleaning out his home fish tank. 3. An asymptomatic young woman ingests acetaminophen in a suicide attempt. She is discharged after ED and psychiatric evaluations, but returns 36 hours with fulminant hepatic failure.
National Case Conference - March 2018
1. A 17-year-old girl admitted following an acute acetaminophen overdose has a syncopal episode on the pediatric floor. 2. A 16-year-old girl with SLE presents to the ED 45 minutes after an overdose. Thirty minutes later she develops wide complex tachycardia without a detectable pulse. 3. A patient is found deceased with a canister of powder nearby. The Poison Center is contacted regarding the safety of first responders and the medical examiner.
National Journal Club - March 2018
This month's topic is Thiamine: A beri beri good vitamin. The articles will be reviewed by the NYU / NYCPCC Medical Toxicology Fellowship, led by Dr. Rana Biary.